Statistics from Altmetric.com
I thought that Journal readers might be interested to hear about a 24-year-old university student who attended our surgery to have her subdermal implant removed and replaced as the device's expiry date approached. She had been very satisfied with her Implanon® and had experienced no problems. Prior to the subdermal implant she had been fitted with a Mirena® intrauterine system (IUS), which she had requested be removed due to discomfort during intercourse. The device was removed after 22 months, low libido being documented in the case notes as the patient's reason for requesting removal.
The removal and refitting was performed under xylocaine infiltration and the arm dressed with Steri-Strips™ and sterile gauze with bandaging on 2 October 2012. This bruised then healed and settled within the expected time frame following the procedure. A few weeks later, at the end of October 2012, the patient described minor trauma to the site where her arm was accidentally grabbed. Following this incident the implant site became painful and bruised. This progressed to eventually becoming red and swollen with some purulent discharge. The patient attended the surgery on 26 November 2012 and was treated with a week's course of flucloxacillin, which resulted in clinical improvement. However, the wound once again became red and painful with purulent discharge and she re-attended on 2 January 2013 and was treated with a further course of flucloxacillin. At this point the patient was treated with a 10-day course of clarithromycin and a swab of the site was taken. The swab result showed scanty growth of Staphylococcus aureus only and was negative for methicillin-resistant Staphylococcus aureus (MRSA). Again, there was clinical improvement with antibiotics.
Four months after the procedure the patient presented to me with wound breakdown and discharge. The implant site was erythematous and weepy with purulent discharge. The wound had broken down to the degree that the implant was visible and partially exposed along its distal portion. The patient agreed that the best course of action would be to remove the device, and while she requested a repeat of the procedure with a new device fitted in the other arm I cautioned against this as I could not exclude the possibility that she may have reacted to the barium within the Nexplanon® device. She agreed to switch to Cerazette® for contraception. I covered her with a week's course of flucloxacillin prior to removing the implant. On her return for the procedure the site was dry and no longer purulent. However, the insertion site had broken down further and the implant was by this time exposed along approximately one-third of its length distally. I was able to lift the implant directly away from the skin and out of its tract using mosquito forceps. No incision was required (Figures 1 ⇑–3).
I reviewed the patient a week after the removal and the implant site was clean, dry and healing very well but there was still residual pigmentation and scarring.
I have reported this adverse reaction to MSD, the manufacturer of Nexplanon, and have submitted a report to the Medicines and Healthcare products Regulatory Agency (MHRA) via the ‘Yellow Card’ system. I am curious as to whether this may have been caused by a reaction to the barium within the device and been attributed to site infection and treated as such. It is of interest that the patient had the IUS and that this too was removed, as the Mirena device also contains barium.
Competing interests The author has acted as a guest speaker for MSD.
Provenance and peer review Not commissioned; internally peer reviewed.
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.